Advertisement
YOU ARE HERE: LAT HomeCollections

Capsules

Kids often overuse headache relievers

June 14, 2004|Jane E. Allen | Times Staff Writer

Children with frequent headaches may need to rethink their use of nonprescription medications.

About one in five young headache sufferers overuses the drugs, although the problem frequently isn't discovered until Mom or Dad finds a half-empty bottle of acetaminophen, aspirin or ibuprofen, says Dr. A. David Rothner, a pediatric neurologist at the Cleveland Clinic.

In a study of 680 headache patients ages 6 to 18, Rothner found that 22% were overusing nonprescription pain relievers. Overuse is defined as taking at least three doses each week for longer than six weeks. "Some kids were using 22 doses of medicine a week," he said. Many used Excedrin, a combination of acetaminophen, caffeine and aspirin. Children and teenagers shouldn't take aspirin products, except with a doctor's permission, because of the risks of deadly Reye's syndrome.

Rothner said some children have suffered gastrointestinal bleeding after overusing aspirin; others have had kidney failure after taking too much ibuprofen (Advil).

Children, like adults, can develop rebound headaches when they stop the medications, which only perpetuate use of the drugs. In some cases, overuse leads to the transformation of chronic tension headaches into migraines. Rothner recommends that children taking over-the-counter pain relievers more than twice a week see a doctor.

Rothner presented the data June 10 at the 46th annual Scientific Meeting of the American Headache Society.

Advertisement
Los Angeles Times Articles
|
|
|